Nebraska, 2023

Hail in Nebraska, May 9, 2023

May 9, 2023 · NWS GLD · 2 events in 2 counties and zones

Strong thunderstorms moved across far Southwest Nebraska during the morning hours. Hail up to nickel size was reported with these storms at Benkelman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms moved across far Southwest Nebraska during the morning hours. Hail up to nickel size was reported with these storms at Benkelman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 3:03 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 9, 3:03 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
303 AM MDT Tue May 9 2023

.SHORT TERM...(Today through Thursday)
Issued at 300 AM MDT Tue May 9 2023

Complicated forecast as a closed upper low gradually approaches
the forecast area from the southwest today through Thursday.
There will be numerous chances for showers and thunderstorms, some
severe, with the first round beginning early this morning. MUCAPE
is streaming northward from southern Kansas and will encounter
the low level jet as it reaches northwest Kansas around 12z. Short
term models continue to suggest elevated thunderstorms developing
in the north central portion of the forecast area and moving east
through the morning hours. MUCAPE values up to 3000 j/kg suggest
large hail will be possible. These storms should move east and out
of the area by 18z.

For the rest of the day...considerable uncertainty exists for the
development of additional storms. Morning convection may send out
a stabilizing outflow to the west and prohibit additional
development, and the CAMs are indeed dry for the most part.
However, global models want to redevelop convection mainly over
Colorado as another shortwave trough moves up from the southwest
ahead of the main upper low. As a result, hesitant to go completely
dry and will maintain some low confidence pops for this afternoon
and tonight, mainly for western and northern areas. Overnight,
may see fog develop with a light east to northeast surface flow
and saturated boundary layer, especially across northern and
western areas.

On Wednesday, expecting a mostly cloudy day with morning fog. The
next shortwave will move up from the south during the afternoon
bringing good chances for showers and thunderstorms. Best
combination of instability and shear will be along and west of
the Colorado and Kansas border area, where there is a slight risk
for severe storms capable of producing large hail and damaging
winds. There will also be a tornado risk, primarily in Colorado,
where initial discrete storms will be in a favorable shear
environment. Thursday night, showers and storms will increase in
coverage, especially in western areas, as the main upper low moves
into southeast Colorado.

On Thursday, showers and thunderstorms will be ongoing in the
morning hours with the upper low now over northeast Colorado.
After 18z, southwesterly winds begin to dry out and stabilize
western areas. How far east the drying occurs will determine storm
chances in the afternoon. Right now models show instability axis
persisting into the afternoon along and east of a Benkelman to
Quinter line, but quickly moving east and out of the area shortly
after 00z. So there will be a relatively short window in that area
Thursday afternoon for severe storms capable of producing large
hail and damaging winds, and a low risk for a tornado or two given
deep layer shear values of 40 kts and proximity to the closed
upper low. Further west, severe risk will be much lower in the
afternoon, but there will be scattered showers and isolated
thunderstorms with wraparound precipitation, perhaps even a brief
weak tornado with the upper low in the area. Thursday night the
upper low will be in the Nebraska panhandle with precipitation
gradually lifting north and out of the area.

Temperatures through the period will be above normal today and
Wednesday, with some slight cooling on Thursday resulting in
temperatures closer to normal. Highs will be in the upper 70s to
lower 80s today and tomorrow, then upper 60s to upper 70s on
Thursday. Lows will be in the 50s tonight and tomorrow night,
cooling into 40s and 50s Thursday night.

.LONG TERM...(Wednesday through Monday)
Issued at 303 AM MDT Tue May 9 2023

For this long-term forecast discussion, current indications are that
widespread high-impact weather should not be anticipated. In fact,
there may not be any impactful weather at all due to several
factors. First, the upper level disturbance responsible for this
week's severe weather will have moved well to the north, no longer
influencing our weather save for a few showers and possible non-
severe storms Friday afternoon north of Interstate 70. Second, as
the upper low moves northeast, the surface low will move with it,
dragging the dryline further east as well. This will eliminate most,
if not all, of the instability across the High Plains. The
instability is further hampered by widespread cloud cover that is
anticipated Saturday and Sunday. With a stationary front positioned
south of us, likely in Texas and Oklahoma, I would anticipate most
of the precipitation being confined to the front, as well as the
Rockies to our west. This should leave our area generally dry
through the weekend, though a few showers/non-severe storms could
not be ruled out. Finally, for the overall upper level pattern, a
low pressure system is expected to develop well to the southwest,
over northern Mexico and the southwestern U.S. where it looks to
persist into next week. This will generally block us from shortwave
troughs moving into our area, therefore significantly hindering any
upper level support for any type of weather. A larger low pressure
should be situated over the Great Lakes, and it appears as though a
disturbance should force a cold front through the High Plains on
Tuesday. However, without much return flow across the Great Plains
due to the pesky frontal boundary to our south blocking Gulf
moisture, instability will once again be limited so it appears this
should be another dry frontal passage. Model guidance differs wildly
with this front and the resulting temperatures that may be observed,
so current indications are that we will not have to worry about any
frost/freeze concerns either.

In the end, long story short, expect fairly tranquil weather Friday
into next week with little precipitation and cooler temperatures
being the primary weather story.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1035 PM MDT Mon May 8 2023

A difficult forecast in store over the next 24 hours with
potential thunderstorms and morning low stratus impacting the
terminals. Another conditional threat for thunderstorms in the
afternoon - will update with next TAF issuance as necessary.

KGLD starts out in VFR conditions. Showers and thunderstorms
possible 03Z-09Z. East-southeasterly winds around 5-15 knots outside
of any thunderstorm activity. Gusty, erratic winds possible in or in
vicinity of thunderstorms. IFR to MVFR ceilings may occur tomorrow
morning before gradually lifting.

KMCK starts out in VFR conditions. Showers and thunderstorms
possible 06Z-15Z. Gusty, erratic winds are possible in or in
vicinity of thunderstorms. Outside of showers/storms, expect
generally east-northeasterly winds 5-15 knots. MVFR ceilings
following morning storms, from approx. 15Z gradually improving by
20Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...CC/Vincent
Hazardous weather outlook, May 9, 3:19 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
319 AM MDT Tue May 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
319 AM MDT Tue May 9 2023 /419 AM CDT Tue May 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms this morning will be capable of producing
large hail. The best chances will be near the Kansas and Nebraska
border area through about noon mountain time/ 1 pm central time.

Additional thunderstorms may develop later this afternoon and early
evening, though confidence is low. Should storms redevelop, they
will be capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms Wednesday afternoon
and evening west of Highway 25 including all of northeast Colorado,
and a marginal risk east of Highway 25. In the slight risk area,
large hail and damaging winds will be the main hazards, with perhaps
a couple of tornadoes in northeast Colorado. In the marginal risk
area, there will be a more isolated risk for large hail and damaging
winds.

On Thursday, there is a slight risk for severe thunderstorms in the
afternoon and early evening east of a line from Benkelman, Nebraska,
to Quinter, Kansas. Large hail and damaging winds will be the main
hazards, with possibly a tornado. Further west, storms will be more
isolated, but a brief weak tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 9, 4:29 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
529 AM CDT Tue May 9 2023

KSZ001-091100-
Cheyenne KS-
529 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Cheyenne
County in northwestern Kansas through 600 AM CDT...

At 528 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of St. Francis, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Francis around 540 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3982 10149 3964 10195 3977 10205 3980 10205
      4000 10175 4000 10166
TIME...MOT...LOC 1028Z 236DEG 26KT 3976 10193

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024
Special weather statement, May 9, 5:01 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 AM CDT Tue May 9 2023

KSZ028-042-091130-
Wichita KS-Logan KS-
601 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Wichita
and western Logan Counties through 630 AM CDT...

At 601 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Leoti, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Wichita and western Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3854 10119 3861 10147 3908 10143 3904 10105
TIME...MOT...LOC 1101Z 188DEG 34KT 3868 10135

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024
Special weather statement, May 9, 5:04 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 AM MDT Tue May 9 2023

KSZ001-NEZ079-091130-
Cheyenne KS-Dundy NE-
504 AM MDT Tue May 9 2023

...Strong thunderstorms will impact portions of northern Cheyenne
County in northwestern Kansas and southern Dundy Counties in
southwestern Nebraska through 530 AM MDT/630 AM CDT/...

At 504 AM MDT/604 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles southwest of
Haigler to 10 miles northeast of St. Francis. Movement was northeast
at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Benkelman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4022 10202 4016 10134 3980 10155 3985 10205
TIME...MOT...LOC 1104Z 228DEG 25KT 3997 10200 3990 10169

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

024
Local storm report, May 9, 5:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 AM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     HAIL             14 NW SAINT FRANCIS     39.93N 101.97W
05/09/2023  E0.70 INCH       CHEYENNE           KS   PUBLIC

            HAIL COVERED THE GROUND.

&&

RRH
Special weather statement, May 9, 5:30 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
630 AM CDT Tue May 9 2023

KSZ028-091200-
Logan KS-
630 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of Logan County through
700 AM CDT...

At 630 AM CDT, Doppler radar was tracking a strong thunderstorm over
Russell Springs, or 21 miles northwest of Scott State Lake, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3878 10115 3888 10134 3913 10121 3913 10083
TIME...MOT...LOC 1130Z 212DEG 36KT 3890 10120

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024

The radar

The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hitchcock

When
May 9, 5:30 AM CST to 5:32 AM CST
Where
Hitchcock County, 9.36 mi S of Swanson Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.045, -101.093

Hail, Dundy

When
May 9, 5:04 AM MST to 5:05 AM MST
Where
Dundy County, 0.22 mi W of Benkelman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.050, -101.534

The hail ranged from dime to nickel in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102442, 1102441.